Washington, 2014

Heavy Snow in Washington, March 1 to 3, 2014

March 1 to 3, 2014 · NWS OTX · 3 events in 3 counties and zones

The region was under a cold and dry air mass as the calendar flipped over to March 1st with an Arctic boundary pushing south of eastern Washington. Drier northerly flow flipped around to a moister and mild southerly flow by March 2nd as a sub-tropical plume of moisture impacted the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The region was under a cold and dry air mass as the calendar flipped over to March 1st with an Arctic boundary pushing south of eastern Washington. Drier northerly flow flipped around to a moister and mild southerly flow by March 2nd as a sub-tropical plume of moisture impacted the region. Precipitation fell as snow over all valley locations before transitioning to a wintry mix and eventually rain from south to north as the cold Arctic air slowly eroded away. Orographics played a big role as to where the heaviest snowfall occurred, including along the east slopes of the northern Cascades and in the Northeast Mountains. Good isentropic ascent and colder temperatures also led to heavy snowfall across the Spokane Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 1, 6:07 PM PST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 1, 6:07 PM PST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
607 PM PST Sat Mar 1 2014

.SYNOPSIS...
Very cold temperatures and brisk winds will continue tonight as
modified arctic air moves into the region behind the cold front.
But bigger changes are on the way Sunday and well into next week.
A robust and very most series of storms will move through the
Pacific Northwest Sunday through Thursday. This will result in
widespread moderate snow Sunday and Monday. Each additional storm
will be warmer than the last with snow turning to rain at most
locations except the higher mountains Tuesday-Thursday.

&&

.DISCUSSION...
Early evening update: light snow is falling across portions of the
eastern Basin, the northeast Mountains and Idaho...as well as at
the Cascade crest. I increased PoPs to likely and raised snow amounts
a bit. However this appears to be the relatively weak light snow
ahead of the main portion of the incoming winter storm.
Examination of the 00Z sounding shows a nice warm nose at around
the 700 mb level with a modest west-southwest flow, with a fair
amount of moisture in the dendritic growth zone. Also looking at
the short-range model (RAP/RUC13) indicates some isentropic lift
into this region. In a strictly relative sense it appears to be
relatively weak, especially in the lower layers, right now, but it
should gradually strengthen through the night into Sunday, with
some of the best lift coming around mid-morning to evening hours.
This is when models generally suggest the highest snowfall rates.

But for the rest of the night the quandary is how much will fall.
Right now, looking at what is accumulating near the office and at
web-cams, it should be light. The wind is making it difficult to
get the most accurate measurements, but thus far it has been about
a trace to 0.1 of snow. With this in mind, I could see 1 inch...with
isolated amounts up to 2...through the night. So I will keep the
current winter weather highlights as they are, but will continue
to assess the development on radar as to whether they should be
started earlier or not. In terms of snowfall rates, it seems like
the current timing is good. /J. Cote'

&&

.AVIATION...
00Z TAFS: Active weather is on the way beginning tonight and
lingering through the middle of next week. Warm over-running
moisture will result in widespread light snow/snow shower activity
tonight at all TAF sites. Precipitation will intensify early Sunday
morning and last through the day on Sunday. At times snow will be
very heavy. As such expect VFR/MVFR cigs/vsby with the snow this
evening through about 06-08z. Then expect conditions to deteriorate
through the morning to IFR as snow increases Sunday morning. There
will be the potential for LIFR cigs/vsby late Sunday afternoon. Heads
up as temperatures warm Sunday afternoon through Monday there will
be the potential for freezing precipitation first at KLWS after 21z
Sunday...then KMWH/KGEG/KSFF/KCOE Sunday night and Monday. /Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        10  21  20  35  33  43 /  70 100 100  70  60  60
Coeur d'Alene   8  22  21  34  32  43 /  70 100 100  80  60  70
Pullman        19  33  32  40  37  46 /  70 100 100  70  80  70
Lewiston       26  36  35  47  42  52 /  70 100 100  70  80  60
Colville       14  22  21  32  31  45 /  80 100 100  70  60  50
Sandpoint       9  18  17  31  30  41 /  80 100 100  90  70  70
Kellogg         8  22  21  33  32  40 /  80 100 100 100  80 100
Moses Lake     18  26  25  38  35  51 /  50  90  90  50  60  20
Wenatchee      19  26  25  33  33  47 /  80  90 100  50  60  20
Omak           18  24  23  28  28  46 /  80 100 100  60  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 AM Sunday to 7 AM PST Monday for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse.

     Winter Weather Advisory from 10 PM this evening to Noon PST
     Sunday for Lewiston Area.

     Winter Storm Warning from 4 AM Sunday to 4 PM PST Monday for
     Northern Panhandle.

WA...Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Monday for Okanogan Highlands-Okanogan Valley.

     Winter Storm Warning from 4 AM Sunday to 7 AM PST Monday for
     Spokane Area-Washington Palouse.

     Winter Weather Advisory from 10 PM this evening to Noon PST
     Sunday for Lower Garfield and Asotin Counties.

     Winter Weather Advisory from 10 PM this evening to 10 PM PST
     Sunday for Moses Lake Area-Upper Columbia Basin-Waterville
     Plateau-Wenatchee Area.

     Winter Storm Warning from 4 AM Sunday to 4 PM PST Monday for
     Northeast Mountains.

     Winter Storm Warning from 4 AM Sunday to 10 PM PST Monday for
     East Slopes Northern Cascades.

&&
Hazardous weather outlook, Mar 1, 6:24 AM PST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
624 AM PST SAT MAR 1 2014

IDZ003-026-027-WAZ031>035-038-041-043-044-021430-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
624 AM PST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS COUPLED WITH COLD TEMPERATURES TODAY INTO TONIGHT WILL
LEAD TO WIND CHILLS IN THE SINGLE DIGITS AND TEENS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF LIGHT TO MODERATE SNOW WILL BE POSSIBLE STARTING
EARLY SUNDAY MORNING AND CONTINUING THROUGH MONDAY BRINGING THE
POTENTIAL FOR MODERATE SNOW ACCUMULATIONS OVER THE TWO DAY PERIOD.
THE MONDAY MORNING COMMUTE IS LIKELY TO BE IMPACTED BY WINTRY
DRIVING CONDITIONS. CONDITIONS WILL BEGIN WARMING AND SNOW WILL
TRANSITION TO RAIN LATE MONDAY INTO TUESDAY. AS THIS TRANSITION
OCCURS...POCKETS OF FREEZING RAIN WILL BE POSSIBLE.

IDZ001-002-004-WAZ036-037-021430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
624 AM PST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS COUPLED WITH COLD TEMPERATURES TODAY INTO TONIGHT WILL
LEAD TO WIND CHILLS IN THE SINGLE DIGITS AND TEENS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF SNOW WILL BE POSSIBLE STARTING EARLY SUNDAY MORNING
AND CONTINUING THROUGH TUESDAY BRINGING THE POTENTIAL FOR
MODERATE SNOW ACCUMULATIONS OVER THE PERIOD. THE MONDAY MORNING
COMMUTE IS LIKELY TO BE IMPACTED BY WINTRY DRIVING CONDITIONS.
CONDITIONS WILL BEGIN WARMING AND SNOW WILL TRANSITION TO RAIN
LATE MONDAY INTO TUESDAY. AS THIS TRANSITION OCCURS...POCKETS OF
FREEZING RAIN WILL BE POSSIBLE.

WAZ042-021430-
EAST SLOPES NORTHERN CASCADES-
624 AM PST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL START TO FALL IN THE CASCADES THIS AFTERNOON AND EVENING
BEFORE INCREASING IN COVERAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE THROUGH TUESDAY BRINGING THE POTENTIAL FOR
HEAVY MOUNTAIN SNOW AND MODERATE VALLEY ACCUMULATIONS OVER THE MULTI-DAY
PERIOD. THE MONDAY MORNING COMMUTE IS LIKELY TO BE IMPACTED BY
WINTRY DRIVING CONDITIONS. CONDITIONS WILL BEGIN WARMING AND
VALLEY SNOW WILL TRANSITION TO RAIN LATE MONDAY INTO TUESDAY. AS
THIS TRANSITION OCCURS...POCKETS OF FREEZING RAIN WILL BE
POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
March 1, 10:00 PM PST to March 3, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Spokane Area

When
March 2, 11:50 AM PST to 11:30 PM PST
Where
Spokane Area forecast zone
Reported by
COOP Observer
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
March 2, 12:30 PM PST to March 3, 1:30 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504731, 504732, 504733.